The year 2000 was notable for the number of "Dear Healthcare Professional" letters, public health advisories, labelling changes and other regulatory actions that occurred in the United States and other major markets.
Rho(D) immunoglobulin: In January, the prescribing information for Rho(D) immunoglobulin ("WinRho SDF") was revised in the United States following reports of intravascular haemolysis in Rho(D)-positive patients with immune thrombo-cytopenic purpura receiving the product.785:2 The revised product insert stated that such patients should be monitored for the development of intravascular haemolysis.
Zanamivir: The US FDA issued a public health advisory in January regarding serious respiratory problems associated with zanamivir ("Relenza") and recommended caution when using in patients with underlying respiratory problems.785:2 A similar warning was issued in Europe.788:2 Subsequently, in July, Glaxo Wellcome advised that the safety labelling of zanamivir had been revised accordingly.811:3
Abacavir: In January, Glaxo Wellcome issued a "Dear Health Care Provider'' letter in the United States advising of revised labelling for abacavir ("Ziagen") regarding fatal hypersensitivity reactions in patients presenting with respiratory symptoms.787:2 In July, the company issued another warning and advised of further labelling changes regarding serious hypersensitivity reactions after rechallenge with the product.813:2 The following month, the European Agency for the Evaluation of Medicinal Products (EMEA) also issued a public statement on abacavir.816:2
Hypericum: In February, the US FDA issued a Public Health Advisory regarding an interaction between hypericum (St John's Wort) and indinavir and recommended against the concomitant use of hypericum and protease inhibitors.789:2 In the United Kingdom, the CSM warned against the use of hypericum with indinavir, warfarin, cyclos-porin, oral contraceptives, digoxin, theophylline and other products;792:2 a similar warning was also issued by the EMEA792:2 and by Health Cana-da.808:2 In May, the US Consumer Healthcare Products Association announced that it had adopted a voluntary labelled warning programme for hypericum.804:2 In Japan, the Ministry of Health and Welfare has also told manufacturers of many drugs to add a labelled warning regarding possible interactions with hypericum.804:2
Halothane: In March, Wyeth-Ayerst issued a "Dear Health Care Professional" letter in the United States regarding changes to the prescribing information for halothane ("Fluothane") because of an association with ventricular arrhythmias when used in outpatient dental surgery.794:2
Troglitazone: In March, the US FDA asked ParkeDavis/Warner-Lambert to withdraw troglitazone ("Rezulin") from the US market because of its association with severe liver toxicity.795:2 Labelling of troglitazone has previously been strengthened in the United States several times and close monitoring of liver function has been recommended in patients receiving this agent.757:3 Sankyo also decided to halt sales of troglitazone ("Noscal") in Japan.
Sodium citrate: In April, the US FDA issued an urgent warning to all hospital pharmacies and haemodialysis units to stop using the 46.7% sodium citrate anticoagulant ("TriCitrasol") as a haemodialysis catheter anticoagulant following a report of cardiac arrest and reports of other incidents.798:2
Amprenavir: In May, Glaxo Wellcome sent out a "Dear Health Care Professional'' letter in the United States about potential safety concerns regarding amprenavir oral solution ("Agenerase") due to a high content of the excipient propylene glycol.800:2
Trastuzumab: Genentech sent out a "Dear Health Care Provider'' letter in the United States in May regarding serious adverse events associated with trastuzumab ("Herceptin"), including severe hy-persensitivity reactions, infusion reactions and pulmonary events.802:2 Labelling of the product was subsequently updated accordingly.826:5
Aristolochic acid: In June, the US FDA sent out a "Dear Health Care Professional'' letter outlining concerns over nephrotoxicity and potential carci-nogenicity with products containing aristolochic acid.805:2 In 1999, the UK CSM issued a temporary ban on the importation, sale and supply of such products in the United King-dom,763:2 and following the expiry of this ban, the Medicines Control Agency (MCA) proposed a permanent ban.788:2
Thioridazine: In July 2000, Novartis announced that a new boxed warning would be added to thioridazine ("Mellaril") in the United States regarding potentially life-threatening QTc interval prolongation following a request by the US FDA.811:2 A similar warning letter was sent in Canada for thioridazine ("Melleril") the following month.818:2 Then in December, the UK CSM issued a "Dear Health Care Professional" letter advising that thioridazine use would be restricted in the United Kingdom.833:7
Valproate: Labelling of Abbott's tablet and capsule formulations of valproate products ("Depakote", "Depacon" and "Depakene") were updated in the US in July to include a pancreatitis warning.81312
Zafirlukast: In September, AstraZeneca sent a "Dear Health Care Provider" letter in the United States advising about changes to the labelling of zafirlukast ("Accolate") to reflect additional adverse events that have been reported over the past three years.820:3
Table 40.2. Additional labelling changes and regulatory actions in 2000.
Labelling changes/regulatory action
Licences for amfepramone and phentermine withdrawn in the European Union by the
Was this article helpful?
Do You Suffer From ASTHMA Chronic asthma is a paralyzing, suffocating and socially isolating condition that can cause anxiety that can trigger even more attacks. Before you know it you are caught in a vicious cycle Put an end to the dependence on inhalers, buying expensive prescription drugs and avoidance of allergenic situations and animals. Get control of your life again and Deal With Asthma Naturally